View Full Version : Minocycline -prescribed & afraid to take...
06-07-2011, 08:19 PM
I have not been diagnosed with Lupus but over the years have had certain symptoms that are indicative of the disease. I do have a positive ANA and for 2 yrs had arthritis that came and went 8 yrs ago. For the past 2 yrs, I have had a reddish rash on the top of my forehead... it isnt raised or scaly. None of the doctors I have seen ever seemed concerned about it whenever I mentioned it. However, I had to see a dermatologist today for another reason and I showed him the rash. He was the first to say it does look to be connective tissue/autoimmune related, although I will also say he was probably the only one who got a good look at it.
Anyway, I was prescribed hydrocortisone for the redness on my forehead. However, I also have an impacted pimple on my back that needs treatment so the derm prescribed me minocycline for that. Im to take it for a month. What concerns me about this is Im reading that minocycline is a drug that can induce or trigger lupus! OF coursre I dont want that to happen if I already have some of the indicators for it! What was this derm thinking? Is it safe to take the minocycline for a month? I am curious what others thoughts would be. I am planning on calling the derm office tomorrow. I was expecting some surgical inoffice procedure to remedy the impacted pimple... but then was given the med...Id much rather have a scar, than have lupus triggered.
06-07-2011, 08:25 PM
Would your PCP or rheumy be able to answer this?
Sometimes, I've even found that the pharmacist was the best person to ask about medicine questions.
06-07-2011, 09:27 PM
Since minocycline antibiotic is commonly prescribed for the treatment of young people with troublesome acne. He may have been aware of this fact and there are a couple of reasons why he prescribed the drug in spite of this knowledge.
1) The drug is very effective on acne, so it is widely used. However, the incidence of lupus in minocycline users still seems to be rather uncommon. Regular blood tests should be done in order to look for a specific groups of antibodies against a certain protein found in patients using this drug: Autoantibodies against certain proteins found in white cells called pANCA. Their presence in cases of minocycline-induced lupus serves as a useful marker for the illness. These antibodies do decline when the drug is terminated.
2) It is important to note that minocycline-induced lupus generally only occurs after prolonged use of the drug over an extended period of time. Thirty days is not considered prolonged use over an extended period of time.
It might still be a good idea to discuss its use with the dermatologist, given your concerns. Please keep us advised. I am wishing you the very best :-)
Peace and Blessings
Have you begun taking the drug? If not, you might want to educate the dermatologist a bit and ask if there is another medication that you can take? FYI, there is also a possibility of hepatitis with the use of this drug (also uncommon).
06-07-2011, 11:32 PM
i know nothing about the drug..... but wanted to say hi and welcome.
06-08-2011, 06:22 AM
Hi and welcome to WHL.
I've not had this drug myself and i'm under a dermo also, your worried incase the drug can start Lupus but the rash you showed your Dermo he said it was connective tissue/autoimmune related, well autoimmune diseases are related to Lupus.
Actually i'd give it a go if it was me but at the end of the day it's for you to decide.
As your dermo took any bloods to see what's going on with your system and what's causing that rash??
06-08-2011, 08:24 AM
I know from personal experience that my rheumatologist did not want me to stay on that medicine when I was diagnosed. I had just started it for a month before my first visit with her for my acne and she said it can mess with blood test results and told me I could not take that medicine, but that is just what my doctor told me it may not be the case with everyone. I know for some people birth control isn't a good option but thats what she told me to start taking for my acne instead. Minocycline did wonders for my acne though I wish I could have stayed on it. I would talk to a doctor about it and find a good medicine for you. Is your dermatologist aware that you already had some signs of a connective tissue disease other than the rash that he saw? If not I would make sure to tell him when you explain why you're concerned about taking this medicine.
06-10-2011, 05:30 PM
Thank you... I think on my follow up visit with the dermotologist, I will be asking more questions about the forehead rash. The last visit was really quick. He only said that since I have a positive ANA I have a higher chance of it being related to lupus. My rheumotologist that I had seen a couple years ago never really looked at it. His office was abit darkish, not like a typical exam room. And I was prob wearing makeup that may have hidden it from him somewhat (although if he really looked closely, he would have seen it). I also saw another rheumotologist last summer up in Boston and mentioned the rash as well, but didnt get much of a response. I guess since it isnt outrageously noticable unless I have my hair back and no makeup on, they figure it it isnt anything...and at the time, I wasnt sure either if it was an allergic reaction. But Ive tried various products w difft ingredients and it hasnt gone away. :( I will have to mention this to my primary doc too and see if I should see the rheum again.
As for the pimple on my back, Ive decided to hold off on the minocycline for now and try to heal it with some salicyclic acid and hot compresses. If i can remove it naturally, without taking the acne med, Id feel better about it.
Thanks again for the warm welcome and responses!
06-11-2011, 11:32 AM
That's the best thing to do as your Dermo more question's next time you see him and if your ANA came in positive before there's a strong chance of it being connected to Lupus but please next time you go leave your makeup off and let the specialist see it raw on your skin.
Rheumo's don't bother about the skin so much as Dermo's do and tie your hair back mate and expose it to get it sorted which i hope they do for you but if they say it is Lupus related ask the dermo for steriod based cream they're excellent for healing the skin of rashes as i've been on alot myself but you do have to have a rest as they're an aging cream.
Your welcome to everyones help and please keep we updated.
Hugs Terri x